Similar Sounding Drugs Cause Medication Mix-Ups
Sound-Alike Drugs Put Patients in Jeopardy
How Pharmacies Can Avoid Sound-Alike Drug Errors
Maybe you went to the doctor and got a prescription, but your pharmacy confused it for another medication; or maybe you changed pharmacies, and when the prescription was transferred between pharmacies, it was incorrect. Medication mix-ups happen frequently—and not just to new patients. Customers who continue receiving refills or those who change pharmacies are also susceptible to becoming victims of pharmacy malpractice.
According to a recent Pharmacy Times article, there have been many reports about the number of mix-ups between risperidone (an antipsychotic medication) and ropinirole (an anti-Parkinson’s drug). While it is easy to see why these two drugs are frequently confused due to their similar names, there should be no reason why pharmacists continue to make this mistake and provide patients with the wrong medication.
How Are These Medication Mix-Ups Happening?
According to the Institute for Safe Medication Practices (ISMP), here are some reasons why these two medications get mistaken for each other:
- Verbal prescription transfers. When pharmacists or pharmacy technicians are transferring prescriptions over the phone to another pharmacy, they often don’t spell the name of the medication out. Depending on one’s pronunciation or accent, the person on the other end of the phone may think he heard risperidone instead of ropinirole. Because these two medications may sound alike when spoken—as they both have the same number of syllables and start with the letter “r”—it can be hard to make out what was said.
- Similar packaging. When risperidone and ropinirole come from the same manufacturer, they have the same types of bottles, printing, labels and packaging. Plus, the two medication names sound similar. Because these medications look and sound alike, pharmacists who don’t thoroughly check the medication or provide consultations to patients often get these drugs mixed up.
- Close storage of these medications. Typically, these drugs are sitting right next to each other on the pharmacy shelves. This can lead to a pharmacy technician or pharmacist grabbing the wrong container by mistake.
Because risperidone and ropinirole have such similar names, the Food and Drug Administration (FDA) has requested that the manufacturers of these medications use different packaging and tall-man lettering to help differentiate between the two medications (i.e., risperiDONE and rOPINIRole). However, even with these changes, medication mix-ups between these two drugs can continue to occur at pharmacies.
Because we don’t want you to be a victim of pharmaceutical malpractice, we encourage you to always opt for a consultation with a pharmacist when picking up your medication. Additionally, it is always a good idea to know the name of the medication you are taking and to check the container and label when picking up your prescription.
We hope you found this article helpful and will share it with your friends and family on Facebook. You never know who might be taking risperidone or ropinirole, and sharing this information with them may help them avoid taking the wrong medication.